Press-Republican

Ask Dr. K

June 7, 2012

Treatment for chronic laryngitis is specific to its cause

DEAR DOCTOR K: What could be causing my chronic laryngitis? And what can I do about it?

DEAR READER: Laryngitis is an inflammation of the larynx the "voice box" that contains the vocal cords. The condition is called chronic laryngitis when hoarseness, the most common symptom, lasts for at least two weeks.

Chronic laryngitis isn't caused by infection. Among adults, the most common causes of chronic laryngitis are:

  • Voice abuse or misuse: Talking too much or too loudly.
  • Smoking.
  • Drinking alcohol heavily.
  • Gastroesophageal reflux disease (GERD): Stomach acids flow backward (reflux) into the esophagus and throat, irritating the vocal cords.
  • Work-related exposure to chemicals or dusts that irritate the vocal cords.

To figure out what's causing your chronic laryngitis, your doctor will review your symptoms. Then he or she will ask about the risk factors above.

Your doctor will ask for a list of all medications you take. Some medications, including antihistamines and cough suppressants, can cause hoarseness.

Your doctor will examine your mouth, throat, nose, ears and the lymph nodes in your neck. He or she will carefully examine your larynx. Additional tests may check for acid reflux.

Hoarseness that doesn't go away or keeps coming back can be a symptom of certain cancers. Cancer of the vocal cords can occur. Also, sometimes an enlarging lung cancer can pinch the nerve that controls the muscles of the vocal cords.

When my patients have a hoarseness that persists, I send them to an ear, nose and throat specialist. That specialist has special equipment that lets him see the vocal cords directly. Cancer still is quite unusual. More often, the specialist sees that the vocal cords have been irritated by cigarette smoke, stomach acid or something in the air the person breathes.

No matter the cause, always stay well hydrated to help keep your vocal cords moist. And use a humidifier at home.

Text Only | Photo Reprints
Ask Dr. K